Hail, Wyoming
- When
- August 4, 3:28 PM EST
- Where
- Wyoming County, 0.5 mi NE of Strykersville
- Measured
- 1 in hail
- Property damage
- $3,000
- Crop damage
- $5,000
- Reported by
- Public
- Coordinates
- 42.704, -78.442
Moist, unstable air ahead of an approaching cold front set off scattered strong to severe thunderstorms during the late afternoon and evening. The Lake Erie breeze served as focal point for initial severe convection that produced quarter sized hail over Wyoming County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Moist, unstable air ahead of an approaching cold front set off scattered strong to severe thunderstorms during the late afternoon and evening. The Lake Erie breeze served as focal point for initial severe convection that produced quarter sized hail over Wyoming County. Over the eastern Lake Ontario region, the thunderstorms downed trees and power lines in Jefferson County. In Philadelphia, a 14 x 80 trailer was flipped by the downburst winds. As the thunderstorms moved across southern Erie County, the heavy rain (over four inches in some locations) produced flash flooding that damaged road shoulders including Route 62, Schintzius and Jennings Roads and Larkin Street.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 4, 2:49 PM EST, 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 349 PM EDT TUE AUG 4 2009 .SYNOPSIS... SHOWERS AND THUNDERSTORMS WILL BLOSSOM ALONG A COLD FRONT THAT WILL CROSS THE REGION THIS EVENING. COOLER AND DRIER CONDITIONS WILL FOLLOW WEDNESDAY THROUGH FRIDAY AS HIGH PRESSURE BUILDS BACK ACROSS THE GREAT LAKES. A WARM FRONT WILL PUSH ACROSS THE EASTERN LAKES SATURDAY AND EARLY SUNDAY AND BE FOLLOWED BY A SURGE OF HEAT AND HUMIDITY FOR SUNDAY AND LINGER INTO MONDAY. && .NEAR TERM /THROUGH WEDNESDAY/... COMPLEX CONVECTIVE EVOLUTION IS UNDERWAY ACROSS THE LOWER GREAT LAKES REGION...AND MAIN FORECAST CONCERNS REVOLVE AROUND TIMING AND AREAL COVERAGE OF ANY CONVECTION. SATELLITE IMAGERY SHOWING A SPRAWLING MCS OVER THE OHIO VALLEY THIS AFTERNOON. MEANWHILE CLOSER TO HOME...A BROKEN LINE OF STRONG TO SEVERE CONVECTION CONTINUES OVER SOUTHERN ONTARIO FROM NEAR KITCHENER TO THE OTTAWA VALLEY. OBJECTIVE RUC ANALYSIS SUGGESTS THAT THE MASSIVE UPSTREAM MCS OVER THE OHIO VALLEY HAS BIFURCATED THE MID LEVEL JET...WITH ONE SEGMENT FEEDING INTO THE MCS...AND ANOTHER FARTHER NORTH OVER SOUTHERN ONTARIO ASSOCIATED WITH CONVECTION THERE. BETWEEN...RELATIVELY LIGHT MID LEVEL FLOW AND IMPLIED LARGE SCALE SUBSIDENCE NOTED IN SATELLITE IMAGERY DOWNSTREAM OF THE MCS APPEARS TO BE SUPPRESSING CONVECTIVE DEVELOPMENT. AS OF 19Z...ONLY A FEW ISOLATED SHRA WERE DEVELOPING ALONG THE LAKE ERIE CONVERGENCE ZONE FROM NEAR DUNKIRK TO THE BOSTON HILLS. IN THE NEAR TERM...EXPECT THE LAKE ERIE CONVERGENCE ZONE ACTIVITY TO SLOWLY INCREASE IN COVERAGE AND INTENSITY...AND SPREAD INLAND AWAY FROM LAKE ERIE. THIS ACTIVITY SHOULD REMAIN SOUTHEAST OF THE BUFFALO METRO...AND MOVE ACROSS THE SOUTHERN TIER AND APPROACH THE WESTERN FINGER LAKES THROUGH EARLY EVENING. SUBSIDENCE AHEAD OF THE MCS AND LACK OF LARGE SCALE SUPPORT SHOULD KEEP THIS ACTIVITY RATHER BENIGN. LATER THIS EVENING...THE BAND OF CONVECTION OVER SOUTHERN ONTARIO SHOULD BEGIN TO MAKE PROGRESS TO THE ESE AND TOWARDS WESTERN NY AND THE SAINT LAWRENCE VALLEY. THIS PROGRESS SHOULD BE AIDED BY THE APPROACH OF THE MAIN SURFACE COLD FRONT...STRETCHING ACROSS CENTRAL LAKE HURON AT 19Z. AS THE FRONT SURGES SOUTHEAST ACROSS THE CWA...IT WILL CARRY ANY REMAINING SHRA/TSRA TO THE SOUTHEAST...WITH ACTIVITY ENDING BY DAYBREAK WEDNESDAY. GIVEN THE COMPLEX EVOLUTION AND LACK OF OVERALL EXPECTED COVERAGE...WILL JUST UTILIZE CHANCE POPS AND SCATTERED WORDING IN GRIDS/ZONES. HAVE ATTEMPTED TO PUT IN SOME TIMING DETAILS INTO THE GRIDS FOR ONLINE DIGITAL PRODUCTS. LATE TONIGHT WITH THE PASSAGE OF THE SURFACE COLD FRONT...A NOTICEABLE DRYING/COOLING TREND WILL ENSUE WITH LOWERING HUMIDITY AND LOWS TO WITHIN A FEW DEGREES OF 60F BY DAYBREAK IN MOST AREAS. ON WEDNESDAY...EXPECT A FINE DAY AS A SURFACE HIGH RIDGES INTO THE LOWER GREAT LAKES. STRONG SUBSIDENCE AND DRYING WILL BRING A RETURN TO MOSTLY SUNNY SKIES...WITH JUST A FEW AFTERNOON DIURNAL CUMULUS DEVELOPING WITH DAYTIME HEATING AWAY FROM LAKE INFLUENCES. TEMPS WILL BE COOLER THAN THE PAST FEW DAYS WITH 850MB TEMPS PULLING BACK TO AROUND +10C...SUPPORTING MID TO UPPER 70S IN MOST LOCATIONS. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... SURFACE HIGH PRESSURE WILL BUILD ACROSS THE REGION FOR MUCH OF THIS PERIOD...CHARACTERIZED BY JUST SLIGHTLY BELOW NORMAL TEMPERATURES AND LOW HUMIDITIES. WILL KEEP THIS FORECAST DRY THROUGH LATE FRIDAY AFTERNOON HOWEVER MODELS ARE HINTING AT SEVERAL SHORTWAVES MOVING THROUGH THE CYCLONIC FLOW ALOFT. ON FRIDAY..MODELS ARE BEGINNING TO SHOW PRECIPITATION TRAVELING ALONG AND AHEAD OF AN APPROACHING WARM FRONT REACHING THE WESTERN SOUTHERN TIER DURING THE LATE AFTERNOON AND FRIDAY NIGHT. ELSEWHERE WILL REMAIN DRY THROUGH FRIDAY NIGHT. && .LONG TERM /SATURDAY THROUGH TUESDAY/... THIS TIME PERIOD WILL CONTINUE TO SEE WARMTH AND HUMIDITY INCREASING INTO THE BEGINNING OF NEXT WEEK...BEFORE A COLD FRONT SLIDES THROUGH LATE TO CLEAR THE AIR. LOOKING AT THE UPPER LEVEL FLOW ACROSS NORTH AMERICA A CHANGE IN THE PATTERN IS SUGGESTED BY THE END OF THE WEEKEND. THE UPPER LEVEL RIDGE THAT HAS BEEN ANCHORED OVER THE WESTERN ATLANTIC AND TROUGH OVER THE GREAT LAKES AND NORTHEAST WILL ADVANCE EASTWARD ALLOWING FOR THE UPPER LEVEL RIDGE AND HEAT FROM THE SOUTH AND WEST TO SURGE NORTHEASTWARD. ON SATURDAY BOTH THE 12Z GFS AND THE 00Z ECMWF MODELS ARE IN GOOD AGREEMENT OF A WARM FRONT SLIDING NORTHWARD ACROSS THE CWA AREA. WILL LEAVE CURRENT THINKING OF SHOWERS AND THUNDERSTORMS TOWARDS THE WESTERN PORTION OF THE REGION FOR SATURDAY AS SFC HIGH PRESSURE ACROSS NEW ENGLAND SHOULD SLOW THE PROGRESSION OF THE WARM FRONT. LOOK FOR SHOWERS AND THUNDERSTORMS EVERYWHERE BY SATURDAY EVENING AS THE WARM FRONT CONTINUES TO PUSH NORTH AND EASTWARD. EXPECT THE WARM FRONT TO EVENTUALLY SLOW AS IT LIFTS NORTHWARD...AND WILL LEAVE A CHANCE FOR SHOWERS AND THUNDERSTORMS ACROSS THE CENTRAL AND EASTERN END OF LAKE ONTARIO FOR SUNDAY. THE 00Z ECMWF CONTINUES TO BE SLOWER WITH THE ADVANCEMENT OF THE HEAT WITH SUNDAYS 850H TEMPERATURES BETWEEN 13-15C. THE 12Z GFS CONTINUES TO BRING 20-21C 850H ACROSS THE REGION WHICH WOULD PROMOTE 80S ACROSS THE REGION AND UPPER 80S ACROSS THE GENESEE VALLEY. WILL CONTINUE TO HOLD AFTERNOON HIGHS A LITTLE BELOW MODEL GUIDANCE FOR SUNDAY. THE 00Z GEFS HAS THESE 850H AND 925H TEMPERATURES ABOUT 1 STANDARD DEVIATION ABOVE NORMAL FOR SUNDAY AND MONDAY. SO WHILE CLIMATOLOGY THIS WARMTH IS NOT OUT OF THE ORDINARY...COMPARED TO RECENT MONTHS SUNDAY AND MONDAY LOOK TO HAVE SOME OF THE WARMEST DAYS OF THE SUMMER. THE HEAT AND MUGGINESS WILL CONTINUE INTO MONDAY WITH SHOWERS AND THUNDERSTORMS BEFORE A COLD FRONT WILL SWING THROUGH LATE MONDAY OR EARLY TUESDAY. DRIER AND COOLER AIR WILL FOLLOW LATER ON TUESDAY AS ANOTHER AREA OF HIGH PRESSURE PRESSES INTO THE REGION. && .AVIATION /20Z TUESDAY THROUGH SUNDAY/... MAIN CONCERN FOR THE 18Z TAF CYCLE REVOLVES AROUND CHANCES AND TIMING OF CONVECTION. SCATTERED TO NUMEROUS STORMS ARE DEVELOPING ALONG A PRE-FRONTAL TROUGH OVER SOUTHERN ONTARIO AS OF 1730Z. MOST OF THIS ACTIVITY IS MOVING EAST AND WILL MISS THE TERMINALS TO THE NORTH AS THEY CROSS SOUTHERN ONTARIO PROVINCE AND LAKE ONTARIO. SHORT TERM MODEL GUIDANCE AND BUILDING INSTABILITY SUGGESTS THAT ADDITIONAL SCATTERED STORMS MAY DEVELOP BY LATE AFTERNOON FARTHER SOUTH ACROSS THE NIAGARA PENINSULA OF SOUTHERN ONTARIO...AND ALSO POSSIBLY ALONG THE LAKE ERIE CONVERGENCE ZONE JUST INLAND FROM THE LAKE ACROSS THE SOUTHERN TIER. SOME OF THIS ACTIVITY MAY APPROACH THE TERMINALS AFTER ABOUT 21Z. GIVEN THE UNCERTAINTY IN AREAL COVERAGE...FOR NOW KEPT MENTION WITH VCTS AND CB QUALIFIERS FROM ABOUT 21Z-00Z. AFTER THAT...EXPECT A BREAK FOR A FEW HOURS BEFORE THE MAIN COLD FRONT CROSSES THE REGION. THE NAM AND RUC CONTINUE TO SUGGEST SCATTERED SHOWERS AND POSSIBLY A FEW STORMS WILL DEVELOP ALONG THIS BOUNDARY AS WELL BETWEEN ABOUT 03Z-06Z. WILL BRING ANOTHER FEW HOURS OF VCSH AND CB INTO THE TERMINALS DURING THIS TIME RANGE. LATER FORECASTS CAN REFINE TIMING AND CATEGORICAL MENTION. FOLLOWING THE FRONTAL PASSAGE...WINDS WILL SHIFT TO THE NORTHWEST WITH STRONG DRYING ALLOWING CIGS TO SCATTER OUT. ALL IN ALL...EXPECT VFR TO PREVAIL THROUGH THE PERIOD EXCEPT IN ANY HEAVIER SHRA/TSRA THAT DEVELOP. OUTLOOK... WEDNESDAY NIGHT THROUGH THURSDAY NIGHT...VFR. FRIDAY AFTERNOON THROUGH SUNDAY...VFR/MVFR IN CHANCE SHRA/TSRA. && .MARINE... SOUTHWEST WINDS HAVE BECOME RATHER GUSTY OVER THE LAND AREAS THIS AFTERNOON WITH GUSTS OF 20-25 KNOTS. THIS IS NOT THE CASE OVER LAKE ERIE HOWEVER...WITH THE RELATIVELY COOLER LAKE WATERS PROVIDING SOMEWHAT OF A STABLE LAKE DOME EFFECT...WITH LIGHTER WIND SPEEDS OVER THE LAKE. THUS...WILL DROP THE SMALL CRAFT ADVISORIES EARLY. EXPECT 2-3 FOOT WAVES ON LAKE ERIE AND ALSO PORTIONS OF THE OPEN WATERS OF LAKE ONTARIO THROUGH THE EVENING BEFORE SUBSIDING BY LATE EVENING. LATE TONIGHT AND WEDNESDAY WINDS WILL SHIFT TO THE WEST AND NORTHWEST...WITH AROUND 15 KNOTS EXPECTED ON LAKE ONTARIO. THIS MAY PRODUCE 2-4 FOOT WAVES ON LAKE ONTARIO FROM NEAR ROCHESTER TO MEXICO BAY. FOR NOW WILL KEEP CONDITIONS JUST BELOW SCA CRITERIA...BUT WILL CONTINUE TO MONITOR. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...THOMAS NEAR TERM...HITCHCOCK SHORT TERM...LEVAN LONG TERM...THOMAS AVIATION...HITCHCOCK MARINE...HITCHCOCK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 500 AM EDT TUE AUG 4 2009 LEZ020-NYZ001>008-010>014-019>021-085-050900- UPPER NIAGARA RIVER AND BUFFALO HARBOR-NIAGARA-ORLEANS-MONROE-WAYNE- NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-NORTHERN ERIE-GENESEE-WYOMING- LIVINGSTON-ONTARIO-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 500 AM EDT TUE AUG 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE... WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON...THEN CONTINUE INTO TONIGHT. THERE IS THE POTENTIAL FOR AT LEAST A FEW ISOLATED STORMS TO BECOME STRONG TO SEVERE THIS AFTERNOON...WITH THE MAIN THREAT BEING DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ040-041-LOZ042>045-062>065-SLZ022-024-050900- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 500 AM EDT TUE AUG 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON...THEN CONTINUE INTO TONIGHT. THERE IS THE POTENTIAL FOR AT LEAST A FEW ISOLATED STORMS TO BECOME STRONG TO SEVERE THIS AFTERNOON...WITH THE MAIN THREAT BEING STRONG WIND GUSTS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF JJR
The Buffalo radar (KBUF), 36 km away, was scanning. The volume nearest the first event began at 20:28 UTC.
3 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2009Every state in 2009This day in weather historyWarnings in New York, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194470, 194471, 194473, 194474, 194476.